Poisoning acetaminophen (tylenol),


General or Other | Emergency Medicine | Poisoning acetaminophen (tylenol), (Disease)


Description

Acetaminophen is one of the most common medications found in households. It is used for the treatment of pain and to lower fever.

In addition, the new recommended maximum dose per day is being dropped from 4000 mg to 3000 mg because of people taking other medications that have acetaminophen as an added compound.

After this initial period, the following symptoms are common in acetaminophen (Tylenol) poisoning: nausea, vomiting, not feeling well, not able to eat or poor appetite, abdominal pain.

Inadvertently, people taking maximum Tylenol doses were overdosing because they were also taking other medicines at the same time that contained acetaminophen. Soon after taking an overdose of acetaminophen, the person may have no symptoms from taking a toxic amount. They may remain symptom free for up to 24 hours after taking a toxic overdose of acetaminophen.

Causes and Risk factors

Illness from acetaminophen overdose is caused primarily by liver damage. (1) Acetaminophen is primarily metabolized by the liver. Too much acetaminophen can overwhelm the way the liver normally functions; (2) If the liver is already damaged because of infection, alcohol abuse, or other illness, a person may be more susceptible to damage from acetaminophen overdose; (3) Long-term use of acetaminophen in recommended doses has not been shown to be harmful to the liver, even when combined with moderate (about one alcoholic beverage per day) alcohol consumption.

Diagnosis and Treatment

When an overdose case is seen within one hour, gastric lavage is recommended. If seen within 4 hours, activated charcoal should be given (1g/kg up to 50 g as a slurry with 60-90 ml water). It will not adversely affect subsequent NAC absorption.

The treatment of choice is N-acetylcysteine. Since it is safe and free of adverse effects, treatment should be initiated after 4 hours following acetaminophen ingestion (up until 48 hours), when blood levels exceed the threshold for risk (150 mg/ml at 4 hours and 20 mg/ml at 16 hours), or when there is a delay in obtaining acetaminophen blood levels. ...